Gadolinium Toxicity

Home » Advocacy » Residual or Retained Gadolinium in Patients with Normal Renal Function – What happens next?

Residual or Retained Gadolinium in Patients with Normal Renal Function – What happens next?

Breaking News

breakingnews

July 21, 2017 – European Medical Authority takes action on Linear Contrast Agents.  Read all about it.

March 10, 2017 – European group recommends to stop using 4 linear GBCAs Read all about it.

February 27, 2017 – New Study Reports Gadolinium Retention in 70 Cases with Normal Kidney Function. Read all about it.

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

On May 5, 2015, an editorial by Emanuel Kanal, MD, Director of Magnetic Resonance Services and Professor of Radiology and Neuroradiology at the University of Pittsburgh Medical Center, and Michael F. Tweedle, PhD, Professor and Stefanie Spielman Chair in Cancer Imaging at The Ohio State University Medical School, was published online ahead of printThe editorial, “Residual or Retained Gadolinium: Practical Implications for Radiologists and Our Patients”, is in the June 2015 issue of Radiology.  It addresses the issue of gadolinium retention in patients with normal renal function, as evidenced by published findings by Kanda et al, Errante et al, Quattrocchi et al, McDonald et al, and Radbruch et al.

In December of 2013, a study by Kanda et al first brought attention to what appeared to be evidence of residual gadolinium within the brain tissues of patients without severe renal disease.  The evidence of gadolinium in the brain started with reports of abnormal signals in the globus pallidus and the dentate nuclei on unenhanced T1-weighted MR images after repeated prior administration of certain gadolinium-based contrast agents or GBCAs.  Other studies found measureable concentrations of gadolinium in normal brain tissues from patients with normal renal (kidney) function.  In their editorial, Kanal and Tweedle said, “These provocative findings cause us to reconsider what we know and what we need to learn to better care for our patients”.

The authors said, “We now have clear evidence that the administration of various GBCAs results in notably varied levels of accumulation of residual gadolinium in the brain and bones of patients, even those with normal renal function.  What we still do not know is the clinical significance, if any, of this observation.”

Kanal and Tweedle suggested that the radiology community should consider these findings when using GBCAs.  They said that radiologists should confirm that the requested contrast-enhanced MRI is “truly indicated”.  “We must now also consider the unknown risks of previously unanticipated residual gadolinium in our decisions as to which agent to administer, how much to administer, and whether to administer it at all.”

While it is widely recognized that gadolinium can be toxic to mammals, no one seems ready to say that the amount of gadolinium being retained from each dose of contrast is enough to produce toxic effects in patients.  Perhaps investigating the reports made by patients with normal renal function who have been adversely affected by retained gadolinium would be a good place to start.

There is still much to be learned about gadolinium-based contrast agents and the long-term effects of retained gadolinium.  In the meantime, GBCAs continue to be administered worldwide on a daily basis, and the vast majority of exposed patients are not aware that there are any safety issues at all – as long as they have “normal” kidney function.  We now know that may not be the case.

The closing of the editorial offers some hope that something will be done.

“Of all of the possible endings to this story, one of the worst would be for us to unnecessarily deprive our patients of crucial, even life-saving, medical data from GBCA-enhanced MR imaging,” wrote Dr. Kanal and Dr. Tweedle.  “Another would be for us to ignore these new findings and continue prescribing them as we have until now, without change.”

What happens next?  Hopefully significant change, that not only deals with how GBCAs are administered, but also does something to address the effects of Gadolinium Toxicity that previously exposed patients are now dealing with.  As an affected patient, I admit that my opinion may be biased; however, I believe a proper gadolinium-related diagnosis for these patients is long overdue.

Sharon Williams

__________________________________________________________________________________________

Kanal, E., & Tweedle, M. F. (2015). Residual or Retained Gadolinium: Practical Implications for Radiologists and Our Patients. Radiology, 150805.  http://doi.org/10.1148/radiol.2015150805. Published online May 5, 2015.

Kanda, T., Ishii, K., Kawaguchi, H., Kitajima, K., & Takenaka, D. (2013). High Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-weighted MR Images: Relationship with Increasing Cumulative Dose of a Gadolinium-based Contrast Material. Radiology, 131669. http://pubs.rsna.org/doi/full/10.1148/radiol.13131669. Published online December 7, 2013.

Kanda, T., Osawa, M., Oba, H., Toyoda, K., Kotoku, J., Haruyama, T., … Furui, S. (2015). High Signal Intensity in Dentate Nucleus on Unenhanced T1-weighted MR Images: Association with Linear versus Macrocyclic Gadolinium Chelate Administration. Radiology, 140364.  http://doi.org/10.1148/radiol.14140364. Published online January 27, 2015.

Kanda, T., Fukusato, T., Matsuda, M., Toyoda, K., Oba, H., Kotoku, J., … Furui, S. (2015). Gadolinium-based Contrast Agent Accumulates in the Brain Even in Subjects without Severe Renal Dysfunction: Evaluation of Autopsy Brain Specimens with Inductively Coupled Plasma Mass Spectroscopy. Radiology, 142690.  .  http://doi.org/10.1148/radiol.2015142690.  Published online May 5, 2015

Errante, Y., Cirimele, V., Mallio, C. A., Di Lazzaro, V., Zobel, B. B., & Quattrocchi, C. C. (2014). Progressive Increase of T1 Signal Intensity of the Dentate Nucleus on Unenhanced Magnetic Resonance Images Is Associated With Cumulative Doses of Intravenously Administered Gadodiamide in Patients With Normal Renal Function, Suggesting Dechelation. Investigative Radiology, 49(10), 685–690. http://doi.org/10.1097/RLI.0000000000000072

Quattrocchi, C. C., Mallio, C. A., Errante, Y., Cirimele, V., Carideo, L., Ax, A., & Zobel, B. B. (2015). Gadodiamide and Dentate Nucleus T1 Hyperintensity in Patients With Meningioma Evaluated by Multiple Follow-Up Contrast-Enhanced Magnetic Resonance Examinations With No Systemic Interval Therapy. Investigative Radiology.  http://doi.org/10.1097/RLI.0000000000000154.  Published online March 11, 2015.

McDonald, R. J., McDonald, J. S., Kallmes, D. F., Jentoft, M. E., Murray, D. L., Thielen, K. R., … Eckel, L. J. (2015). Intracranial Gadolinium Deposition after Contrast-enhanced MR Imaging. Radiology, 150025.  http://doi.org/10.1148/radiol.15150025.  Published online March 5, 2015.

Radbruch, A., Weberling, L. D., Kieslich, P. J., Eidel, O., Burth, S., Kickingereder, P., … Bendszus, M. (2015). Gadolinium Retention in the Dentate Nucleus and Globus Pallidus Is Dependent on the Class of Contrast Agent. Radiology, 150337. http://doi.org/10.1148/radiol.2015150337.  Published online April 6, 2015.


Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: